Doctors Lounge - Dermatology AnswersBack to Dermatology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/18/2017.
Forum Name: Dermatology Topics
|skipper22 - Tue Jun 22, 2010 9:13 am|
I am stymied, scared and do not know what to do. I am 60 yo male. Here is my situation, beginning early March 2010 after being out in the sun I developed rashes on my exposed arms, neck, scalp, anywhere that was exposed to the sun. A few weeks later and after being in the sun again I got very severe rashes in the same areas. I went to a dermatologist. A punch biopsy of one of the lesions on my neck was taken. I was given steroidal cream to put on the rashes. I was told to stop taking HCTZ due to possible drug induced rashes. I obtained a copy of the biopsy report and an excerpt of the comments in the report states: "Eosinophils are not identified. There is a mild dermal mucin deposition. The degree of perifollicure inflammation and absence of any eosinophils speaks against a typical drug reaction and favors cutaneous lupus erythematosus.(its underlined in the pathological report) Some further blood tests were ordered. Some of the notable results were:
ANA 1:320 Speckled and Nucleolar Pattern
Compliment Total (CH50): 176 (high)
DNA (DS) Anti-body: <25
WBC: 4.3 (within limits)
RBC: 4.01 (low)
HGB: 13.4 (low)
HCT: 38.9 (low)
RDW: 14.4 (high)
ALK Phos: 24 (low)
SED Rate: 14 (within limits)
ANA 1:320 Speckled Pattern(this is a second ANA done 2 weeks after the first one)
Rheumatoid Factor: 26 (high)
I was told that they thought I "had" an infection, if more rashes appear to apply cream 3 times per day, and to come back in 6 months. No mention of cutaneous lupus, connective tissue disorders or autoimmune diseases were ever mentioned. If I would not have obtained my records I would not know to this day. I continue to get these same rashes with sun exposure mostly on my scalp line where my hat does not cover my skin. I have never been rash free in the months since this all began. I do my best to cover up wearing UPF 50+ hats, shirts, use sun screen on areas that might get exposed.
I am looking for some kind of advice or guidance because I don't particularly feel this was from some sort of infection as this condition continues. I don't know what to do. I am scared and frustrated. Sometimes my stomach is in knots, can't sleep or eat because of worry. To me the biopsy report is pretty solid evidence as to what these rashes are as well as some of the blood test results.
Thank you for taking the time to read my forum submission.
|Faye Lang, RN, MSW - Wed Jun 23, 2010 1:37 pm|
Yes, you need a second opinion. Your symptoms do indeed suggest cutaneous lupus. As a person who has had lupus for many years, I can assure you that there are several effective treatments available for management of the disease. Before the era of AIDS, research into autoimmune diseases was relatively limited. Since AIDS, there has been extensive research, with resulting successful treatments. I hope this information helps to relieve some of your fear. Also, lupus is not common in males, which may have affected the doctor's opinion. However, when it does occur in males, it is often later in life.
See a Rheumatologist. If that person does not feel the medical information does not support the diagnosis of cutaneous lupus, ask for a clear explanation of why it doesn't. Most Rheumatologists will offer a choice between an initial course of prednisone or Plaquenil, a quinine-based drug. Either can be effective, and both have some side effects. You can read about both of them online.
Good luck to you.
|skipper22 - Wed Jun 23, 2010 3:14 pm|
Thank you very much for your time and advice. Its most welcome. Yes, your words have eased some of my fears. Honestly I am not going to return to the dermatologist that I seen for this problem. I don't feel my best interests are being served there. I think the dermatopathologists report is very suggestive of the nature of the rashes. Coupled with ome of the blood test results are also suspicious. I do have an appointment with a rheumatologist in a week. I have read alot about SLE and CLE and other CTD's. I don't have the other symptoms of SLE. I am familiar, from reading online, about the prednisone or Plaquenil medicine.
Again, your response is appreciated. I wish you continued success with your management of lupus.
Best of health and luck to you too.
|Faye Lang, RN, MSW - Tue Aug 10, 2010 9:00 pm|
Thank you for the update on your condition. I'm pleased for you that you're moving forward in identifying what is causing your symptoms. Thank you for your kind thoughts, as well.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.